Causes of Idiosyncratic DILI

A widely used scoring system for determining the cause of idiosyncratic DILI is the Roussel Uclaf Causality Assessment Method (RUCAM). RUCAM uses the R value and assigns points for serologic, clinical, biologic, and radiologic features of liver injury.3

RUCAM is useful but should not be used as the sole diagnostic tool. Consensus expert opinion is the gold standard. If in doubt about an offending agent after withdrawal, re-exposure to the agent as a diagnostic trial is not recommended.2


Continue Reading

Common Causes of Idiosyncratic DILI2
Antibiotics (Augmentin, isoniazid, trimethoprim/sulfamethoxazole, fluoroquinolones, macrolides, nitrofurantoin, minocycline)
Anti-epileptics (phenytoin, carbamazepine, lamotrigine)
Valproate
Analgesics (NSAIDs)
Immune modulators (interferons, anti-TNF, azathioprine)
HDS (green tea extracts, anabolic steroids)
Methotrexate
Allopurinol
Amiodarone
Androgen-containing steroids
Inhaled anesthetics
Sulfasalazine
Proton pump inhibitors

New drugs and supplements are frequently added to the list of agents that may cause liver damage. The National Library of Medicine along with the National Institute of Diabetes and Digestive and Kidney Diseases maintains an updated list of more than 600 agents that can cause liver damage at NIH.gov.2

There are no regulations or pre-marketing safety requirements for HDS. Body-building and weight loss supplements are the most common offenders. Because of unpredictable variability of dose and possible contaminants, RUCAM is not well suited to determining causality. Expert opinion may be better suited.2

Treatment of Idiosyncratic DILI

Treatment is withdrawal of the offending agent. In some cases, even early withdrawal may not prevent ALF. Symptoms of ALF may be treated but there is no approved antidote. There is some evidence to support the use of N-acetylcysteine (NAC), but it is not recommended for use in children. There is little evidence to support the use of corticosteroids.2

RELATED: Liver Injury Linked to Muscle Growth Supplement

Follow-up and Prognosis of Idiosyncratic DILI

Acute idiosyncratic DILI should be followed through until resolution. In general, prognosis is good. About 90% of cases will recover without ALF. DILI-induced ALF carries a poor prognosis with about 40% incidence of death or liver transplant. Chronic DILI may occur in up to 20% of cases, is more common in cholestatic type injury, and may require long-term follow-up.2

Conclusion

Clinical guidelines recently published by the American College of Gastroenterology include the following strong recommendations for diagnosing and managing idiosyncratic DILI:2

  • Exclude acute viral hepatitis A, HBV, HCV, and autoimmune hepatitis as part of differential diagnosis in hepatocellular or mixed DILI.
  • After excluding viral hepatitis, rule out other viral causes such as CMV, acute EBV, and acute HSV. Rule out Wilson’s disease and Budd-Chiari syndrome.
  • Use abdominal imaging studies to exclude biliary tract pathology in cholestatic DILI. If there is no evidence of biliary tract pathology, rule out biliary cirrhosis with serologic testing.
  • Consider a liver biopsy to rule out autoimmune hepatitis or if immunosuppressive therapy is being considered.
  • Promptly remove any agent suspected of causing DILI.
  • Do not reintroduce a drug or supplement that is suspected of causing DILI.
  • Encourage patients to report any use of HDS.

Finally, it is reasonable to assume that patients with chronic liver disease (CLD) are at higher risk for idiosyncratic DILI. As of yet, there is little data to support CLD as a risk factor. It is recommended that a high index of suspicion be maintained in patients with CLD, and that any hepatotoxic drugs be used judiciously in these patients.2

References

  1. Foundation for the National Institutes of Health, Drug-Induced Liver Injury Network (DILIN), http://www.fnih.org/work/research-partners/drug-induced-liver-injury-network-dilin
  2. Chalasani, NP, Hayashi, PH, Bonkovsky, HL, Navarro, VJ, Lee, WM, Fontana, RJ. ACG clinical guideline: The diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014; 109(7): 950-966.
  3. United States National Library of Medicine, Roussel Uclaf Assessment Method (RUCAM) in Drug Induced Liver Injury, http://www.livertox.nih.gov/rucam.html